Hail, Latimer
- When
- January 11, 7:24 PM CST
- Where
- Latimer County, 1.39 mi ESE of Yanush
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.695, -95.296
Scattered strong to severe thunderstorms developed over portions of eastern Oklahoma during the evening of the 11th, as a strong upper level disturbance and associated dry line moved into the region from the west. The combination of weak instability and very strong wind shear resulted in a long-lived supercell that produced large hail up to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong to severe thunderstorms developed over portions of eastern Oklahoma during the evening of the 11th, as a strong upper level disturbance and associated dry line moved into the region from the west. The combination of weak instability and very strong wind shear resulted in a long-lived supercell that produced large hail up to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 11, 6:52 PM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
652 PM CST Wed Jan 11 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of tonight)
Issued at 645 PM CST Wed Jan 11 2023
Isolated storms have developed along the dryline across SE OK as
strong lift overspreads the warm moist sector which continues to
spread northward into SE OK. Storm motions will be fast and to
northeast quickly moving ongoing development into a more elevated
state which may initially limit the severe weather threat.
However over the next few hours continued moistening at the base
of very steep lapse rates will support stronger updrafts further
augmented by strong effective shear. A risk of isolated severe
does look probable this evening before storms focus more east of
the local region. Updated forecasts has adjusted for observed
trends which includes notably higher dewpoints across SE OK and
also expanded thunderstorm chances westward.
&&
.LONG TERM...
(Thursday afternoon through Wednesday)
Issued at 140 PM CST Wed Jan 11 2023
The active and progressive pattern will continue thru this
forecast. After temps recover by the weekend in the wake of
tonight's cold front, another system will be moving into the
Plains Monday. South winds will crank up yet again ahead of the
system this weekend and NBM 90th %ile winds were used in the
grids. Due to the deep intrusion of cooler and drier air into the
Gulf basin behind tonight's cold front, there are questions
regarding how much moisture/instability there will be for this
system to work with. Since the GFS/EC both show at least weak
instability ahead of the associated front, have inserted slight
chance thunder probs Sunday night into Monday. Given its
progressive nature and slightly farther north track, much of our
area may miss out on precipitation yet again. Another system will
follow on its heels toward the middle of next week, though this
system could potentially take a more southern track and bring us
better rain chances over more of the area. Time will tell.
Lacy
&&
.AVIATION...
(00Z TAFS)
Issued at 536 PM CST Wed Jan 11 2023
Water vapor imagery indicates the strong short wave is over swrn KS.
Latest surface analysis indciates low pressure centered over north
central OK, with the cold front across the far northern TX Panhandle,
and a trough extending through central OK. Recent mesoanalyses
indicates increasing low level moisture and instability over sern OK,
and this continues to appear to spread northward across far ern
OK/nwrn AR next few hours ahead of approaching short wave and surface
trough. Guidance continues to suggest some convection possible in the
03z-06z timeframe at nwrn AR sites, but chances at any one location
too low to mention in TEMPO groups at this time. Front moves rapidly
from nrn OK through sern OK overnight, with MVFR ceilings and very
strong northerly wind developing at all sites after FROPA. Carried
PROB30 groups for MVFR VSBY in RA/SN mix in wraparound precip at all
sites except MLC/FSM. Mixed precip chances end from west to east
between 13z-16z. MVFR ceilings persist much of Thursday, with some
improvement at the ern OK sites during the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 35 43 25 46 / 30 10 0 0
FSM 42 46 29 48 / 30 10 0 0
MLC 39 46 27 48 / 20 0 0 0
BVO 33 42 21 45 / 40 20 0 0
FYV 35 39 22 45 / 40 20 0 0
BYV 36 39 24 43 / 30 30 0 0
MKO 37 44 26 45 / 20 10 0 0
MIO 33 40 24 41 / 50 30 0 0
F10 37 46 26 47 / 10 0 0 0
HHW 41 50 30 51 / 10 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from midnight tonight to 7 AM CST Thursday for
OKZ054>057-059>062-064>067-070-071-073.
AR...None.
&&
SHORT TERM...07
LONG TERM....30
AVIATION...69Hazardous Weather Outlook National Weather Service Tulsa OK 457 PM CST Wed Jan 11 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 457 PM CST Wed Jan 11 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast Oklahoma and Northwest Arkansas. ONSET...After 8 PM. WINTER WEATHER. RISK...Limited. AREA...Along Oklahoma Kansas border. ONSET...After midnight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After midnight. DISCUSSION... Isolated to scattered storms are forecast to develop this evening across portions of southeast Oklahoma before spreading quickly northeastward across northwest Arkansas. The strongest storms could become severe with large hail the primary concern. The risk of severe weather will end around midnight. Strong northwesterly winds will develop overnight as a cold front sweeps across the region with frequent gusts of 30 to 45 mph expected across the region late tonight through tomorrow morning. Also a rain snow mix may spread across areas near the Oklahoma Kansas border. Little to no snow accumulation is expected. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...High Wind Potential. FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY and MONDAY...Thunderstorm and High Wind Potential. TUESDAY...No Hazards. EXTENDED DISCUSSION... Gusty northwest winds will continue on Thursday in the wake of the departing storm system. Unseasonably warm and windy conditions will return across eastern Oklahoma on Saturday and spread into portions of western Arkansas Sunday. The fire danger will increase accordingly across the area as it becomes further removed from meaningful precipitation. A low chance of showers and storms does return for early next week however any rainfall amounts are likely to remain light. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
653 PM CST Wed Jan 11 2023
OKZ049-073-075-120145-
Pittsburg OK-Latimer OK-Pushmataha OK-
653 PM CST Wed Jan 11 2023
...A strong thunderstorm will impact portions of northwestern
Pushmataha, southwestern Latimer and south central Pittsburg Counties
through 745 PM CST...
At 652 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
south of Daisy, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Clayton... Albion...
Clayton Lake State Park... Stanley...
Kiamichi... Dunbar...
Tuskahoma... Yanush...
Sardis...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3436 9578 3450 9578 3451 9567 3459 9567
3460 9573 3488 9516 3473 9506 3468 9506
3468 9503 3465 9501
TIME...MOT...LOC 0052Z 241DEG 42KT 3448 9575
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
69The Western Arkansas radar (KSRX), 108 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
4 hail. Local standard time, as filed.
Ping pong ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064404, 1064400, 1064401, 1064403.